Alert archive / Hawaii / Wind Advisories in 2016

Wind Advisory 36, NWS Honolulu, HI

December 27, 2016Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 27, 2016, 3:00 AM HST for Kalawao County, Hawaii. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2016, 3:00 AM HST (13:00 UTC)
Expired
Dec 27, 2016, 9:37 AM HST
In force
7 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2016-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2016-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WWHW70 PHFO 271300
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
300 AM HST TUE DEC 27 2016

...WIND ADVISORY FOR HALEAKALA SUMMIT TODAY...

.STRONG EAST WINDS HAVE DEVELOPED OVER THE HALEAKALA SUMMIT AND
ARE EXPECTED TO PERSIST THROUGH THIS EVENING.

HIZ022-280200-
/O.NEW.PHFO.WI.Y.0036.161227T1300Z-161228T0400Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
300 AM HST TUE DEC 27 2016

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* TIMING...THRU 6 PM HST THIS EVENING.

* WINDS...EAST WINDS 35 TO 50 MPH.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE
  VEHICLES...ARE URGED TO DRIVE WITH EXTREME CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$
1 follow-up statement
437 
WWHW70 PHFO 271937
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
937 AM HST TUE DEC 27 2016

HIZ022-272045-
/O.CAN.PHFO.WI.Y.0036.000000T0000Z-161228T0400Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
937 AM HST TUE DEC 27 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY.

BREEZY EAST WINDS 30 TO 35 MPH WITH HIGHER GUSTS FOR THE REMAINDER
OF TODAY WILL DECREASE MORE TONIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 26, 8:30 PM HST, 6 hours 30 minutes earlier.

Area forecast discussion, Dec 26, 8:30 PM HST, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
830 PM HST Mon Dec 26 2016

.SYNOPSIS...
Locally breezy trade winds will persist through most of the week,
and will be especially strong through Tuesday. Some decrease in wind
speed is possible by the next weekend. The trade winds will carry
clouds and showers over the islands from the east and northeast,
with the bulk of the rainfall occurring over windward slopes and
coasts. However, low clouds and showers many occasional reach the
leeward areas, especially on Wednesday and again on Friday, when an
increase in moisture is expected.

&&

.DISCUSSION...
Rather robust and gusty trade winds continue across the islands this
evening, as a 1030+ mb surface high is present far northeast of the
islands. Latest satellite imagery revealed another area of broken
showery low clouds is reaching the area this evening, and will bring
more showers to the state. Hence, expect more passing showers to
affect mainly windward areas through rest of the evening into early
Tuesday morning. In fact, winds are strong enough to carry some of
the low clouds and showers to the lee areas of the smaller islands.
There are also some high clouds in the island vicinity this evening
and will keep skies a little more cloudy for the southern islands.

The surface high will continue to move slowly east Tuesday, though
pressure gradient is expected to remain tight across the region.
Therefore, little change in trade wind speeds is expected for the
islands. By late Tuesday, the high will weaken as it moves further
east while a much strong 1040+ mb eastward moving high develops far
northwest of the area. A weak frontal system is expected to develop
in-between these two highs. This weak frontal system will allow the
pressure gradient in the island vicinity to relax somewhat,
resulting in winds diminishing slightly late Tuesday through
Wednesday. Winds turn more northeast by late Wednesday and
increasing slightly Wednesday night through Friday as the new high
reaches north of the islands.

Moisture from a dissipated front carried by the trades is still
expected to will arrive Wednesday, potentially increasing shower
coverage, mainly windward. Additionally, the aforementioned frontal
system is expected to sag near the islands as a shear line late
Thursday. This will lead to a continuation of a period of northerly
winds and increased showers as it advances slowly down the island
chain into the weekend, with possible improving conditions by the
new year.

&&

.AVIATION...
High pressure north of the state will keep breezy to locally windy
trades in place through Tuesday. Clouds and showers will favor
windward and mauka areas, but will occasionally reach leeward
locations due to the strong trades. Some MVFR cigs/vsbys will be
possible in windward areas, with PHTO and PHLI the most likely TAF
sites to be impacted. Elsewhere, predominantly VFR conditions are
expected to prevail.

AIRMET Sierra is in effect for mountain obscuration across windward
sections of all islands. These conditions are expected to continue
through the night.

AIRMET Tango remains in effect for low level turbulence over and
downwind of the terrain of all islands. These conditions are
expected to continue through Tuesday. Additionally, AIRMET Tango
also remains in effect for upper level turbulence between FL200 and
FL400 due to a jet stream over the island chain. The upper level
turbulence is expected to diminish later tonight.

&&

.MARINE...
A moderate reinforcement northwest swell is forecast to arrive
overnight into Tuesday, but surf heights for north and west facing
shores will remain below advisory levels. A north-northeast swell is
expected around Thursday into Friday, bringing below advisory level
surf for north facing shores. The strong trade winds will continue
to create rough and choppy surf along east facing shores, with
heights reaching advisory levels. As a slight weakening in wind
speeds is expected around midweek, surf heights along east facing
shores may lower just enough for the advisory to be dropped. On the
other hand, the trade winds are expected to remain relatively robust
through Friday and could keep surf near advisory levels.

A Gale Warning remains in effect for the Pailolo and Alenuihaha
Channels and waters south of the Big Island through Tuesday due to
strong trade winds and accelerations around Maui and the Big Island.
A Small Craft Advisory (SCA) is also be in effect for the remaining
waters due to a combination of the trade winds and northwest swell.
Winds are expected to decrease enough by midweek for the conditions
to improve. Another strong high pressure system behind a passing
shear line will bring a boost to northeast winds to the northern
islands around Thursday and Friday. Models show winds and seas
possibly increasing to SCA levels.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Tuesday for East facing shores
of Kauai Oahu Molokai Maui and the Big Island.

Gale Warning until 6 PM HST Tuesday for Pailolo Channel-Alenuihaha
Channel-Big Island Leeward Waters-Big Island Southeast Waters.

Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu
Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County
Windward Waters-Maui County Leeward Waters-Maalaea Bay-Big Island
Windward Waters.

&&

AVIATION...Jelsema
REST...Hui

Nearby

Wind Advisories in Hawaii, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.